Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 45, NWS Indianapolis, IN

June 13, 2023Decatur County, Rush County, Shelby County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 13, 2023, 4:51 PM EDT for Decatur County, Rush County, Shelby County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2023, 4:51 PM EDT (20:51 UTC)
Expired
Jun 13, 2023, 5:30 PM EDT
In force
39 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Decatur County, IN, Rush County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 67 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WUUS53 KIND 132051
SVRIND
INC031-139-145-132130-
/O.NEW.KIND.SV.W.0045.230613T2051Z-230613T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
451 PM EDT Tue Jun 13 2023

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  East central Shelby County in central Indiana...
  Southern Rush County in central Indiana...
  Northeastern Decatur County in central Indiana...

* Until 530 PM EDT.

* At 451 PM EDT, a severe thunderstorm was located 9 miles east of
  Shelbyville, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Moscow around 455 PM EDT.
  Milroy around 500 PM EDT.
  Sandusky around 505 PM EDT.
  Clarksburg and New Salem around 510 PM EDT.

Other locations in the path of this severe thunderstorm include Lake
Santee.

This includes Interstate 74 between mile markers 118 and 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3946 8573 3963 8567 3962 8530 3935 8530
TIME...MOT...LOC 2051Z 283DEG 39KT 3953 8561 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ryan
2 follow-up statements
611 
WWUS53 KIND 132104
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
504 PM EDT Tue Jun 13 2023

INC145-132113-
/O.CAN.KIND.SV.W.0045.000000T0000Z-230613T2130Z/
Shelby IN-
504 PM EDT Tue Jun 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHELBY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3944 8563 3954 8563 3961 8550 3962 8530
      3935 8530
TIME...MOT...LOC 2103Z 283DEG 39KT 3950 8545 

$$

INC031-139-132130-
/O.CON.KIND.SV.W.0045.000000T0000Z-230613T2130Z/
Rush IN-Decatur IN-
504 PM EDT Tue Jun 13 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHERN RUSH AND NORTHEASTERN DECATUR COUNTIES...

At 503 PM EDT, a severe thunderstorm was located 8 miles south of 
Rushville, or 17 miles east of Shelbyville, moving east at 45 mph. 
The storm has weakened since 455 PM but remains capable of damaging 
winds.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Clarksburg around 510 PM EDT.

Other locations in the path of this severe thunderstorm include Lake
Santee.

This includes Interstate 74 between mile markers 124 and 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3944 8563 3954 8563 3961 8550 3962 8530
      3935 8530
TIME...MOT...LOC 2103Z 283DEG 39KT 3950 8545 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ryan
141 
WWUS53 KIND 132126
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
526 PM EDT Tue Jun 13 2023

INC031-139-132135-
/O.EXP.KIND.SV.W.0045.000000T0000Z-230613T2130Z/
Rush IN-Decatur IN-
526 PM EDT Tue Jun 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RUSH AND NORTHEASTERN
DECATUR COUNTIES WILL EXPIRE AT 530 PM EDT...
        
The storm which prompted the warning is moving out of the area into 
Franklin County. Therefore, the warning will be allowed to expire. 
However gusty winds and heavy rain are still possible with this 
thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.

LAT...LON 3944 8563 3954 8563 3961 8550 3962 8530
      3935 8530
TIME...MOT...LOC 2125Z 283DEG 39KT 3945 8517 

$$

Ryan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:59 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 13, 2:59 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
259 PM EDT Tue Jun 13 2023

.Short Term...(This evening through Wednesday)
Issued at 258 PM EDT Tue Jun 13 2023

Current satellite imagery shows a large upper low centered near the
eastern MI/Canadian border with an expansive cloud deck across the
region. Broad cyclonic flow and moisture wrapping around the low has
resulted in light showers through the day, mainly across NE portions
of the area. Expect showers to increase in coverage later this
afternoon and into the evening with deeper moisture moving in.
Thicker stratus and light precipitation has kept temperatures down
considerably with highs in the low-mid 60s across the NE half of the
CWA. Meanwhile, mostly sunny skies have warmed temperatures into the
upper 70s to near 80 over far SW counties. CAMs show this thermal
gradient may help initiate a few weak convective cells. However,
weak instability should limit impacts to only a few rumbles of
thunder. Southwestern counties should remain dry due to a lack of
better moisture and forcing.

Look for showers to clear out late tonight as the upper low moves
east, but clouds will linger. Mostly cloud skies early Wednesday may
break up some as drier air moves in aloft. Unfortunately,
guidance shows more Canadian wildfire smoke moving into the region
within NW flow aloft which may lead to hazy conditions. Other
than a non-zero chance of a light shower across south-central IN,
quiet conditions are expected. Increasing heights aloft should
allow for a gradual warm up with highs near seasonal.

&&

.Long Term...(Wednesday night through Tuesday)
Issued at 258 PM EDT Tue Jun 13 2023

A pattern change appears increasingly likely in the long range,
beginning over the weekend. Currently, the synoptic scale flow is
characterized by a large closed upper level low situated over the
Great Lakes. This feature is expected to lift northeastward and
flatten, leaving broad troughing in its place across the upper
midwest and northeastern US. Ensemble guidance continues to hint at
large-scale ridge building beginning over the weekend, mainly to our
west over the Great Plains. The primary question will be how far
east this ridge builds. Some of the global models hint at highly
amplified ridging with another cut off low forming over the
northeastern US. This would place us primarily under flow with a
northerly component, leading to relatively dry conditions with
periods of wildfire smoke next week. Very similar to what we
experienced last week with sustained northeasterly flow and a cut
off low to our northeast.

In terms of sensible weather, a warming trend is likely as the
current upper low exits the region. The aforementioned ridge building
to our west should edge slightly into our neck of the woods, at the
very least. We might find ourselves right on the edge of the
warming, with a southwest to northeast gradient in temperatures
Thursday and Friday. With ensemble mean 850mb temps ranging from 16C
in our southwestern counties to 12C in our northeast...surface temps
may get close to 90 in Knox County while Randolph County hovers
closer to 80 degrees.

Additionally, on Thursday, a subtle vort max and associated cold
front dropping south during the afternoon may trigger a few showers
and thunderstorms. The system's current trajectory would place the
highest chances in our northeastern counties. Model soundings show
only modest instability, with relatively long and straight
hodographs (30 to 40kts 0-6km shear). Strong flow above 500mb,
sufficient for good cloud top venting, would hint at a potential
hail threat. However, with relatively poor lapse rates and limited
instability, we are not currently expecting severe weather. Wouldn't
be surprised to see an isolated instance of hail further east into
Ohio where better lapse rates and forcing are present.

This weekend, models continue to hone in on a potential upper-level
low developing on the back of a strong southern stream jet. The jet,
which is unusually strong for this time of the year, curves
anticyclonically around a ridge centered over Texas. This flow
pattern would take the system from the central Plains southeastward
towards the Carolinas. Given the amplifying ridge trough pattern
over the east, solutions shunting the system southward make sense.
With that said, there remains much uncertainty regarding shower and
storm chances this weekend. Some individual models take the system
and keep it far enough south to spare us from most of the rain and
storms. While others show the system crossing through central
Indiana with scattered showers and thunderstorms. Recent trends in
guidance are a bit tricky to discern, but a slight southward trend
has been noted. Given model spread in position and system evolution,
confidence during over the weekend remains below average. Will
maintain slight to chance PoPs with the highest likelihoods across
our southern counties.

Beyond that, into early next week, the picture only becomes murkier.
Guidance continues to diverge with the weekend system. Some model
members cut the system off from the main steering flow and allow it
to occlude relatively close to Indiana, which would maintain precip
chances into next week. Others allow the system to exit fairly
quickly, with high pressure advancing into the region from the
north, which would bring back dry and smoky conditions. Given the
complicated flow pattern set to develop this week and into the
weekend, confidence in the latter part of the long range also
remains below average.

&&

.Aviation...(18Z TAF Issuance)
Issued at 144 PM EDT Tue Jun 13 2023

Impacts:

* Rain showers increasing in coverage this evening

* Low chance for MVFR ceilings near KLAF late tonight

* 18-24 kts southwest gusts through the early evening

Discussion:

Expect increasing coverage of showers later this afternoon and into
the evening near KIND/KLAF as an upper low slowly moves through the
region. Confidence in showers near KHUF/KBMG are low. There could be
an isolated thunderstorm though impact to any TAF site is quite low
probability. Showers will come to an end late tonight. Southwest
gusts around 18-24 kts will diminish this evening.

There could be brief MVFR stratus at KLAF late tonight, but
chances are very low. Some models also show the potential for
brief LLWS around 04-07z near KIND/KBMG. This was not mentioned in
the TAFs as confidence in wind shear is low.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...Melo
Long Term...Eckhoff
Aviation...Melo
Hazardous weather outlook, Jun 13, 4:22 PM EDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
422 PM EDT Tue Jun 13 2023

INZ067>069-142030-
Knox-Daviess-Martin-
Including the cities of Vincennes, Washington, Loogootee, and Shoals
422 PM EDT Tue Jun 13 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered thunderstorms are possible Thursday, and again
Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035>049-051>057-060>065-070>072-142030-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Lawrence-
Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Bedford, Mitchell, Seymour, and North Vernon
422 PM EDT Tue Jun 13 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are possible this afternoon through
mid evening north of a Terre Haute to Seymour line.

Storm motion will be toward the east at around 35 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered thunderstorms are possible Thursday, and again
Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

BH

In the hours before

Special weather statement, Jun 13, 4:44 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
444 PM EDT Tue Jun 13 2023

INZ056-057-065-132130-
Rush IN-Decatur IN-Shelby IN-
444 PM EDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of northeastern Shelby,
Rush and northeastern Decatur Counties through 530 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm near
Shelbyville, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Shelby, Rush and northeastern Decatur Counties, including the
following locations... Clarksburg, Milroy, New Salem, Manilla, St.
Paul, Glenwood, Morristown, Waldron, Sandusky and Lake Santee.

This includes Interstate 74 between mile markers 111 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3934 8530 3947 8584 3968 8577 3965 8530
TIME...MOT...LOC 2043Z 283DEG 39KT 3956 8572

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:44 PM EDTSpecial Weather StatementINDRush, Shelby46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.